Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 26, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2001, 6:08 PM EDT for 4 counties in Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 2001, 6:08 PM EDT (22:08 UTC)
- Expired
- Jun 2, 2001, 6:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 116 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 6:15 PM EDT | Thunderstorm Wind | Sinking Vly, KY | Several trees were blown down with several large trees blocking Highway 1677. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 022211 SVRJKL KYC125-147-199-235-022245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 608 PM EDT SAT JUN 2 2001 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCCREARY COUNTY WHITLEY COUNTY PULASKI COUNTY * UNTIL 645 PM EDT * AT 608 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF BURNSIDE...OR ABOUT 14 MILES SOUTH OF SOMERSET... MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 3 MILES NORTH OF CUMBERLAND FALLS STATE RESORT PARK AT 620 PM EDT. 3 MILES SOUTH OF CORBIN AT 640 PM EDT. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAET...LON 3707 8462 3680 8459 3680 8408 3718 8411 $$ DUSTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:52 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 2, 3:52 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 352 PM EDT SAT JUN 2 2001 TWO MAIN FORECAST CONCERNS TODAY. FIRST ONE IS CONVECTION AHEAD OF COLD FRONT THIS EVENING...AND THE NEXT IS THE RETURN AS A WARM FRONT SUNDAY NIGHT AND MONDAY AND ITS TIMING AND ASSOCIATED WEATHER. BATCH OF SHOWERS WHICH MOVED THROUGH DURING THE DAY KEPT US FROM DESTABILIZING MUCH. THERE IS A NARROW CORRIDOR OF HIGHER TEMPS AND DEW POINTS JUST AHEAD OF THE FRONT...WITH LEX REPORTING 21/16 COMPARED TO 16/14 AT JKL. WOULD NOT COMPLETELY RULE OUT SOME HAIL OR STRONG WIND IF THIS AIR ALSO ADVECTS IN HERE AHEAD OF THE FRONT. HOWEVER...BASED ON STRENGTH OF CURRENT CONVECTION TO OUR WEST IN THE HIGHER INSTABILITY...IT DOES NOT LOOK ALL THAT LIKELY. WILL OPT NOT TO CARRY OVER THE ENHANCED THUNDERSTORM WORDING. EXPECT STRATOCU TO LINGER BEHIND THE FRONT TONIGHT...ESPECIALLY IN THE NORTH. SUNDAY LOOKS LIKE A NICE DAY ONCE IT WARMS UP A LITTLE. THE AVN APPEARS TO BE BRINGING THE RAIN POTENTIAL BACK A LITTLE TOO QUICKLY AND WILL DISREGARD THE CHANCE POPS THE MAV NUMBERS SHOW ON SUNDAY. HOWEVER...ON SUNDAY NIGHT WILL STILL INCLUDE CHANCE WORDING AS THE WARM FRONT APPROACHES FROM THE SOUTH. ON MONDAY THE AVN HOLDS THE WARM FRONT FURTHER SOUTH THAN THE ETA AND NGM. EACH MODEL LOOKS FAIRLY CONSISTENT. DO NOT WANT TO THROW OUT EITHER SOLUTION. EVEN THE AVN SHOWS THE FAR SOUTHERN PART OF THE AREA IN THE WARM SECTOR...SO WILL CALL FOR PARTIAL SUNSHINE AND WARMER TEMPS THERE. HOWEVER...FURTHER NORTH WILL COMPROMISE ON TEMPS AND WILL USE VARIABLE CLOUDS WORDING DUE TO THE UNCERTAINTY. GOOD CHANCE POPS ARE IN ORDER FOR ALL AREAS. IN THE EXTENDED FORECAST AVN INDICATES ONE WAVE TRACKING ALONG THE FRONT JUST TO OUR NORTH ON TUESDAY...WITH A STRONGER DEVELOPING LOW MOVING ALONG THE FRONT ON WEDNESDAY AND PULLING IT BACK THROUGH AS A COLD FRONT. WILL USE LIKELY PRECIP WORDING BOTH DAY. DRY WEATHER BEHIND THE COLD FRONT THURSDAY THROUGH SATURDAY. .JKL...NONE. HAL
In the hours before
Special weather statement, Jun 2, 1:25 PM EDT, 4 hours 43 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 125 PM EDT SAT JUN 2 2001 ...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING FOR PORTIONS OF EASTERN KENTUCKY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN PORTIONS OF EASTERN KENTUCKY TODAY. THE PRIMARY THREAT AREA WILL BE NORTH OF THE MOUNTAIN PARKWAY. AN AREA OF LOW PRESSURE IN THE UPPER MIDWEST WILL MOVE EAST INTO THE NORTHERN OHIO VALLEY THIS AFTERNOON. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL APPROACH EAST KENTUCKY LATE THIS AFTERNOON. ON SOUTHWEST WINDS AHEAD OF THE FRONT THE AIR OVER THE STATE WILL BECOME INCREASINGLY MOIST WHILE THE WINDS AT MID LEVELS ALSO INCREASE. THESE FACTORS COMBINED WITH THE HEATING OF THE DAY COULD CAUSE SOME OF THE STORMS TO BECOME SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL AND DAMAGING WINDS. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. HALL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 6:04 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming | 26 min |
| Jun 2, 6:09 PM EDT | Tornado Warning | JKL | Clay, Laurel | 21 min |
| Jun 2, 6:30 PM EDT | Tornado Warning | JKL | Clay | 15 min |
| Jun 2, 6:43 PM EDT | Tornado Warning | JKL | Clay | 32 min |
| Jun 2, 6:54 PM EDT | Tornado Warning | JKL | Knox | 51 min |
| Jun 2, 6:57 PM EDT | Tornado Warning | JKL | Leslie | 48 min |
| Jun 2, 7:38 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 52 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.